Acetylsalicylic Acid or Aspirin (а trademark of Bayer) is a medicine used to alleviate mild to moderate pain, reduce inflammation and fever. Aspirin is taken orally and the maximum single dose is 1 gram. The maximum dosage per day is usually 3 grams but in the case of rheumatic fever it can be as high as 6 grams or 80mg /kg/day.
Overdosing on aspirin is not rare given that it is one of the most commonly used over-the-counter drug for relieving symptoms of flu and pain. An Aspirin overdose can be acute or chronic. A dose higher than 150 mg/kg is considered toxic and is likely to cause symptoms of acute poisoning. However, sometimes lower doses can also be a reason for toxicity.
Overdosing and the occurrence of toxic effects are more common among children and seniors. People with some kind of liver or kidney dysfunction can have symptoms even if they have taken a lower dose. A chronic poisoning is present when higher than usual doses have been taken for a long period of time.
The symptoms of aspirin poisoning or overdose include
- headache and tinnitus (ear ringing)
- a feeling as if you are drunk
- hypoprothrombinemia - a low level of prothrombin in the blood which can lead to bleeding
In high doses aspirin can stimulate the breathing and cause rapid and deep breathing and respiratory alkalosis. If the dose continues to grow, uncompensated respiratory acidosis and metabolic acidosis are developed. These are conditions that are characterized by disturbance of the electrolytes balance in the body which causes abnormalities in the biochemical reactions. High doses of aspirin can also lead to seizures, comma, pulmonary or cerebral edema and death.
Children under three years old are prone to acidosis and aspirin should never be administered to them. On the whole, aspirin has to be avoided under the age of 15 as it can cause a life-threatening condition known as Reye’s syndrome.
In case you have taken a higher dose of aspirin or you suspect that someone else has taken an overdose, immediately call a doctor. Patients have to be admitted to a hospital. The treatment depends on the measured blood levels of salicylates and usually includes activated charcoal which absorbs Aspirin in the stomach. There is no specific antidote for Aspirin poisoning. The efforts are towards immediate resuscitation and metabolic correction of the acidosis. As Aspirin is a weak acid, alkalizing the urine is useful and helps for faster elimination of Aspirin from the body. Sodium bicarbonate is the most commonly used alkalizing agent. Sometimes laxative agents are also used. In severe cases, hemodialysis may be necessary.